Adding Videx EC to my regimen
Oct 5, 2003
Hi, I hope you can help me to make the right decision. First I'll give you some history. I tested positive in 3/2002 with a viral load of 200,000 and T-cell count of 84. I was diagnosed with Candida of the esophagus and abdominal CMV. I was put on Sustiva/Zerit/Epivir. My body was able to handle the drugs very well, no side effects and all readings were fine. By the end of the year my TC count had gone up to 280 and VL down to 80. Unfortunately I had to undergo 3 cycles of CHOP for Non-hodgkins Lymphoma. I continued with my HIV meds throughout. Needless to say the Chemo screwed up my TC count but kept my VL count stable.
Shortly after I moved to another state and another doctor who immediately changed the Zerit to Viread due to possible Lipo problems in the future, he also favored this drug for its minimal side effects. This change was done on 3/2003 and I have yet to have my viral load to undectable levels. I have never had it down to 0. I have been getting tested avery 6 weeks and my viral load seems to be going up and down. One week my TC was 198, VL 84-----next visit TC/226, VL/298-----last visit 3 weeks ago was TC/250, VL232. These numbers really seem to be confusing my doctor. I am very diligent about my regimen, I have never missed a dosage. He seems to think one of the drugs is slightly resistant, namely the Epivir. He wants to add Videx EC (250mg a day)to my regimen. I'm just wondering if introducing another drug is a good idea? We have tried to do a genotype test but my Viral load is too low to pick up any resistance readings. He also does'nt want to wait for my VL levels to get any higher because he is afraid that will increase my chances of becomming resistant to Sustiva, which he does not want. Do you recommend this course of action? Also I have told him that I like to have an occasional cocktale with dinner on a Saturday night, that didnt seem to bother him. I have read that it might not be the best idea to drink at all. What is your view on this? I would prefer not to change my life completely for this one drug unless I absolutely have to. Thank you for the advice.
Response from Dr. Aberg
I wish I had an answer for you but I do not. This has been an interesting scientific question about what to do with individuals who have persistent low levels of HIV viral load. Sometimes, we have been able to obtain a genotype on low levels like this and many times we see no resistance and other times we do see resistance yet the person never really "fails".
In the absence of data, it is hard to make a concrete decision. I typically discuss the option of changing especialy for someone like you who has multiple options. You have had advanced disease with several serious complications so my goal would be to get your virus suppressed to undetectable levels. You could switch out the 3TC for ddI or you could change the whole regimen to a PI containing regimen. Atazanavir is a new once daily protease inhibitor that would need to be boosted with one pill of ritonavir if you continue TDF (Viread). You could switch to TDF, ddI and boosted atazanavir which would be 5 pills taken with food once daily. This would continue to give you the convenience of once daily meds as you are taking now.
There are no right answers here. You should discuss with yoru provider what you think is best for you. In regards, to your Saturday cocktails, I agree with your doctor that this is not effecting your current regimen. Reasons to avoid alcohol are if one is drinking to excess or has underlying health issues such as liver disease.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- When Should You Take An Hiv Test After Having Unprotected Sex?
- Should People With Hepatitis C Not Take Melatonin?
- Is There Such A Thing As An Hiv Carrier?
- Can My Wife Get Thrush From Sex?
- How Long Does It Take For Hiv To Show In The Bloodstream?
- Is A Negative Hiv Antibody Test At 7 Weeks Reliable?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.